A 31-year-old male asked:
started taking fish oil for bipolar/depression. seem to have increased anxiety and fatigue? normal? will it subside?
3 doctor answers
Dr. Carla Enriquez answered
49 years experience Pediatrics
Maybe : Although very little literature support exists for this adverse effect, I have observed this side effect in specific families at a very high rate. If you're like those folks, it won't subside. Since using omega-3 for bipolar/depression, it may interfere with other meds taken, but there is minimal data to support benefit in this setting. Best to discontinue, if symptoms go away, try something else.
Answered on Dec 10, 2013
Dr. Pamela Pappas answered
41 years experience Psychiatry
Interesting question: Research data does support the use of omega-3's in bipolar depression: http://www.Ncbi.Nlm.Nih.Gov/pubmed/21903025 . In these, omega-3's have usually been added to other treatments. Incidence of mania/hypomania was low, but can conceivably happen. Additives or contaminants in some fish oil products could be an issue also. Please work with your own physician on all mood concerns.
Answered on Jan 27, 2014
Dr. Martin Raff answered
55 years experience Infectious Disease
Insufficient data: Whether the studies showing this are accurate is very problematic. Strongly suggest that you consult again with the psychiatrist treating your bipolar disorder. There are multiple ways of approaching this and an expert in this area can surely help you. Good luck and hope you improve soon.
Answered on May 13, 2013
People also searched for:
Is it normal to have spotting and cramping for two weeks on and off after taking plan B when just finished your period a 2 days before
Connect by text or video with a U.S. board-certified doctor now — wait time is less than 1 minute!